Login | Register

Do reactions get worse...

7 replies [Last post]
By brown1442 on Fri, 02-23-07, 04:19

With each exposure?? Or is that not something that can be predicted?? I am just trying to understand.

My son's assumed first exposure was what my ped called borderline anaphylactic but not severe. He broke out in hives on his hands and face and got all red and blotchy and started batting at his tongue and screaming and drooling a lot. I poured benedryl down his throat (didn't measure honestly... he probably got 1.5 times his normal dose) and it cleared up. He never threw up or showed any signs of breathing difficulty or anything like that.

We got epi-pen jrs the next day and based on my understanding I wouldn't need to give him a shot for a reaction like that right?? My allergist said only for systemic reaction (not just skin reactions) so any problems breathing or if he throws up. Is that correct??

His SPTs for peanuts weren't huge... 3+ both times. Does that mean that his reactions won't be as bad?? Or is there no corellation there??

He is on daily Zyrtec (for other allergies) which the allergist said would help minimize reactions. I am just trying to understand what to expect in the future.

Groups: None
By Corvallis Mom on Fri, 02-23-07, 13:34

Given your description, my allergist would be (angrily) wanting to know why we decided not to use an epipen on such a reaction. Seriously.

Particularly with young children, you have to remember that they can't really tell you all that they are experiencing-- and this includes symptoms that [i]you cannot see.[/i] Just because benadryl helps doesn't mean it isn't a "systemic" reaction. And just for the record, hives [i]ARE[/i] 'systemic.'

Check out the anaphylaxis grading chart and see if you still agree that this was "borderline."

[url="http://uumor.pair.com/nutalle2/peanutallergy/Forum1/HTML/007185.html"]http://uumor.pair.com/nutalle2/peanutallergy/Forum1/HTML/007185.html[/url]

Please discuss this reaction (in detail) with your ALLERGIST and decide whether an epipen would be appropriate. The drooling and clawing at the palate really alarms me, personally. How do you know that he wasn't experiencing swelling of the palate and pharynx? Terrified screaming is also a red flag for me.

As to the original question, you've seen a reaction that clearly indicates the potential for something similar.

Will it [i]always[/i] work that way? NO.

Can it? YES.

Unpredictable. Yes. That's the term.

[This message has been edited by Corvallis Mom (edited February 23, 2007).]

Groups: None
By cam on Fri, 02-23-07, 13:55

I wanted to share that my 3-year-olds reaction (the first and only one so far, happened right around his third birthday) consisted of him grunting, trying to cough, and drooling. He had no hives. It resolved on its own within 30 minutes (no medication was given because we did not yet know about the allergy). It didn't seem like he was having breathing difficulty, so we thought we were overreacting by calling 911. Our two allergists have told us this was definitely an EpiPen situation. Like Corvallis Mom said, we've been told that the onset of drooling is very concerning. Three-year-olds don't suddenly start drooling, and we were told this indicates his throat was likely swelling near the esophagus (we were told this is not something you would see just by looking in his mouth). I hope that is helpful...

[This message has been edited by cam (edited February 23, 2007).]

Groups: None
By Sandra Y on Fri, 02-23-07, 14:27

Reactions will not necessarily get worse each time, but they can get worse each time.

I've read that the severity of the reaction can be affected by how much peanut protein was ingested as well as by the general health of the allergic person. A person compromised by ongoing asthma or low-level exposure to other allergens might have a more severe reaction, for example.

It's possible for each exposure to result in a worse reaction, but it is not guaranteed. My son's reactions have not gotten worse each time, but that has happened to others who have posted about it here.

Groups: None
By chanda4 on Fri, 02-23-07, 14:57

if reactions were in a controlled setting each and(like ever time he took one small bite of a pb cracker) every time...then yes it would probably get worse with each exposure.

but with allergies and reactions, you don't know what each exposure will be from, it could be from a small piece of nut in a cookie, it could be from their hand rubbing on a slide(with pb residue) or some chicken fried in peanut oil...see, it's never the same so you can't predict if the reactin will be worse or not, depending on what happened, if he ingested it, how much...on and on!

One reaction could be just hives, then next could be full blown shock, you never know. In your situation, if you sons tongue EVER swells again, I'd give the Epipen. If it's *just* hives in a small area, personally, I'd give Benedryl....my own son has had about 4-5 reactions where his throat squeezed(one with tongue swelling, but he was always breathing fine)....I SHOULD have given the Epipen, and when it happens again, I will. You never know when it's goign to turn bad, his throat was already squeezing, I shouldnt' have waited to see if it was going to get worse, I should have just done it.

So as much as we try to understand reactions, since there is no pattern to exposures, no exact exposure like previous exposures(each one is different)....you just can't count on the next one being worse or not(each one is different)....you be prepared for it though. Good luck!

------------------
Chanda(mother of 4)
Sidney-8 (beef and chocolate, grasses, molds, weeds, guinea pig & asthma)
Jake-6 (peanut, all tree nuts, eggs, trees, grasses, weeds, molds, cats, dogs, guinea pig & eczema & asthma)
Carson-3 1/2 (milk, soy, egg, beef and pork, cats, dog, guinea pig)
Savannah-1 (milk and egg)

Groups: None
By lmw on Fri, 02-23-07, 22:25

My daughter went from not being allergic to being allergic at age 18. It was hard for me to make her realize that it HAD gotten worse from one exposure to the next, and that she couldn't afford to take the chances with 'may contains' etc. that she wanted to.

Groups: None
By NoPeanutsPlease.com on Sat, 02-24-07, 04:11

Great question to post. The reality the first time through this is you just don't know what to do.

You should know that one of the biggest causes of fatal anaphylactic attacks is a late reaction to the situation. EpiPens should be administered as soon as you see signs of anaphylaxis, especially swelling.

The reaction could reverse on its own or could get worse ... you just don't know. Our daughter went into full anaphylaxis within 2 minutes so you really don't have time to decide.

We also did not have an EpiPen the first time 'round. Thankfully the reaction stopped on its own but she did stop breathing for almost a minute ... that was terrifying.

We were lucky. The paramedics came very quickly and brought my daughter to the hospital where the doctor administered steriods, epinephrine and an antihistamine. In future I would administer an EpiPen within seconds if I saw the symptoms you noticed.

Good luck!

NP.

------------------
[url=http://www.NoPeanutsPlease.com
It]www.NoPeanutsPlease.com
[/url]
It Takes A Village ...

Groups: None
By Mrsdocrse on Sat, 02-24-07, 13:07

My son had a reaction about 6 months ago...
My allergist scolded me for not giveing him the epi. He had hives all over and he threw up.... said his belly hurt. I gave him benedryl and they went away after and hour or so. He said next time give the epi. It is my understanding that just because he reacted one way one time it could be worse or less the next time. so can't judge by that.
HTH
Therese

Groups: None

Peanut Free and Nut Free Directory

Our directory is highlights our favorite products for people with peanut and nut allergies.

Close x

Sign up for our newsletter and receive a free peanut-free snack guide.

Stay on top of your allergy with recipes, lifestyle tips and more.

Email